Alabama, 2024

Tornado and Hail in Alabama, May 10, 2024

May 10, 2024 · NWS TAE · 8 events in 4 counties and zones

May was an incredibly busy month defined by heat, heavy rain, and severe thunderstorms. The main weather event occurred on the 10th when tornadoes and swaths of intense straight-line winds ravaged the Tallahassee area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

May was an incredibly busy month defined by heat, heavy rain, and severe thunderstorms. The main weather event occurred on the 10th when tornadoes and swaths of intense straight-line winds ravaged the Tallahassee area. A severe squall line plowed through parts of SE AL, the FL Panhandle and Big Bend early that morning and produced a total of 6 confirmed tornadoes. Three tornadoes went through Leon County, of which two, each rated EF-2 (max winds of 115 mph), simultaneously converged on Tallahassee. That same storm also was responsible for destructive wind damage in excess of 100 mph with the FAMU Weatherstem site reporting a peak gust of 84 mph, while the Tallahassee Airport gusted to 66 mph. The former surpassed the 83-mph record gust at KTLH from 9/11/1990! The resultant impacts were widespread power outages, downed/snapped/uprooted trees, and 400+ broken utility poles (exceeding Hurricane Hermine/Irma/Michael combined, per the City of TLH). Unfortunately, there were two storm-related fatalities in Tallahassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 9, 11:35 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 9, 11:35 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
135 AM EDT Fri May 10 2024

...New AVIATION...

.NEAR TERM...
(Through Tonight)
Issued at 1135 PM EDT Thu May 9 2024

Watching two areas of convection at the moment, one across central
Alabama and one further west into central/southern Mississippi and
will gradually enter western Alabama. Outflow from earlier storms
runs north of Apalachicola northwest into central Alabama. Dewpoints
east of this boundary in the low to mid 60s and dewpoints west
are in the mid 70s. MLCAPE in the area runs from 1000-2000 J/kg
with higher readings further west. Some inhibition east of the
outflow and much less further west. The outflow boundary is
expected to slowly move back north and east overnight as a mid
level disturbance approaches and southerly winds become more
dominant ahead of this feature.

Assessing the latest CAMs, convection over central Alabama will
drift southeast and into our northern counties before 1AM. Some
questions on how far south this convection can go into our area
before significantly weakening as the atmosphere east of the
outflow boundary is more stable. Additional convection may fire
into the panhandle in that same timeframe while convection in
southern Mississippi/western Alabama races towards the area
towards 5AM. These two areas congeal through the night while
convection in Texas races along the Gulf coast towards the area in
the morning hours.

The enhanced risk from SPC remains overnight with destructive winds
70-80+ mph along with tornadoes and large hail. Residents are urged
to have several ways to receive warnings, and make sure these
devices and means are charged and the volume is up loud as much
of this will be occurring at night. These systems have the
potential to produce widespread damage along its track.

Appears the MCS will push through the area in the morning hours,
trends continue to show residual showers and storms develop into the
afternoon hours. Flooding may become an issue depending on how the
MCS evolves and moves across the area and convection that develops
behind the it. Keep pops going further west into the afternoon hours
and may have to expand if convection does develop further west into
the panhandle.

Pops will be winding down Friday night as a cold front moves
through. Highs will be in the 80s today and lows tonight will fall
in the low 60s. Dewpoints fall into the mid 50s behind the front so
it will feel like a crisp morning into Saturday morning.

&&

.SHORT TERM...
(Saturday through Sunday Night)
Issued at 225 PM EDT Thu May 9 2024

No weather concerns during this time frame for any severe weather
recovery efforts. No precipitation is expected on Saturday and
Sunday with a cooler and drier air mass compared to earlier in the
week. It will be mostly sunny on Saturday with an increase in
mid and high level cloudiness on Sunday. Highs both days in the low
to mid-80s and lows in the upper 50s to lower 60s. Much lower dew
points will make for a comfortable air mass this weekend. Winds
will generally be around 10 mph.

&&

.LONG TERM...
(Monday through Wednesday)
Issued at 225 PM EDT Thu May 9 2024

On Monday another shortwave looks to move across the northern Gulf
states with our region possibly being impacted on Tuesday as winds
turn to being southeasterly. With this shortwave possibly moving
overhead, a stationary boundary to our south, left behind from the
previous system, and a low-level wind field again around 30-45 kts,
the potential for severe is once again present. We'll have to see
how this progresses over the next few days to have better
confidence, be sure to come back for updates.

Expect relatively cooler temps to what we've been experiencing as of
late. Daytime highs will generally be in the low to mid 80s with
overnight lows generally in the upper 50s to mid 60s until Tuesday
morning. Beyond Tuesday morning, overnight lows look to rebound into
the mid and upper 60s.

&&

.AVIATION...
(06Z TAFS)
Issued at 131 AM EDT Fri May 10 2024

Clusters of storms are currently moving through southwest Georgia
with a more intense line moving into southern Alabama. This area
will move eastward and pose a damaging wind threat, along with
some hail and isolated tornadoes. Kept the timing of TSRA and
strong wind gusts as is from the previous TAFs and will amend as
needed. Cigs will lower to MVFR/IFR overnight with vsby
restrictions primarily underneath heavier convection. All and all,
poor flying conditions through the afternoon hours until the
convection passes to the east.

&&

.MARINE...
Issued at 225 PM EDT Thu May 9 2024

An Atlantic ridge axis across the southern Florida Peninsula will
retreat southward tonight. A cold front will slowly approach from
the north on Friday, preceded by strong to severe thunderstorms over
the waters. Cautionary conditions could be possible Friday. The
front will limp across the waters on Friday night. It will be
followed by moderate to occasionally fresh northerly breezes on
Saturday morning. Surface high pressure over the southern Plains on
Saturday will move across the Southeast States on Sunday, causing
winds to clock around. High pressure will move east into the
Atlantic on Monday, brining a return to south-southeasterly flow.

&&

.FIRE WEATHER...
Issued at 225 PM EDT Thu May 9 2024

Multiple rounds of wetting rains and severe thunderstorms are
expected this afternoon through Friday morning. The first round is
this afternoon through the evening hours where all modes of severe
weather are possible. Outside of storms, high dispersions are still
likely for the rest of this afternoon for areas along the I-10/I-75
Corridor in the FL Big Bend.

The second round of storms is expected during the morning hours on
Friday. By the afternoon, showers and thunderstorms are expected to
have cleared the CWA with fair dispersions behind the storms.
Elevated dispersions will be just behind the front, possibly
clipping our northwestern-most counties in SE Alabama Friday
afternoon. Fair to moderate dispersions are expected for the rest of
the period. Following Friday's cold front, winds will shift to be
northerly, with transwinds at about 10-15 mph. Temperatures will be
briefly cooler with MinRH in the mid-30s% to around 40%.

&&

.HYDROLOGY...
Issued at 225 PM EDT Thu May 9 2024

A slight risk of excessive rainfall exists along and north of I-10
today and tonight (SE AL, SW GA, and portions of the FL counties),
with a marginal risk for most of the area on Friday as a frontal
system looks to push through the region. The primary risk here being
torrential downpours or training within any thunderstorm(s) leading
to a localized flash flooding risk. Otherwise, area rivers are
expected to remain below flood stage. In the extended period the WPC
is forecasting 3-5 inches by midweek next week. This could introduce
some riverine concerns, however, it's too far out to say with any
degree of confidence.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   63  84  62  85 /  10   0   0   0
Panama City   65  83  65  84 /   0   0   0   0
Dothan        60  81  60  82 /   0   0   0   0
Albany        59  81  58  83 /   0   0   0   0
Valdosta      62  82  60  84 /  10   0   0   0
Cross City    65  86  60  86 /  30   0   0   0
Apalachicola  67  82  66  81 /  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...LF
LONG TERM....Oliver
AVIATION...Scholl
MARINE...Oliver
FIRE WEATHER...Montgomery
HYDROLOGY...Oliver

In the hours before

Special weather statement, May 10, 1:15 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
215 AM CDT Fri May 10 2024

ALZ065>069-100800-
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-
215 AM CDT Fri May 10 2024

...STRONG THUNDERSTORMS WILL IMPACT DALE...HENRY...COFFEE...GENEVA
AND HOUSTON COUNTIES THROUGH 300 AM CDT...

At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Opp to 7 miles northeast of Samson to 10
miles north of Bonifay. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Daleville, Elba, Abbeville, Cottonwood, Geneva, Fort Novosel,
Enterprise, Headland, Dothan, Ozark, Hartford, Taylor, Midland City,
Kinsey, Ashford, Level Plains, Slocomb, Samson, Cowarts, and Newton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern Alabama.

&&

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8542
      3171 8542 3170 8522 3172 8521 3172 8517
      3111 8517 3100 8544 3099 8585 3112 8597
      3113 8619
TIME...MOT...LOC 0715Z 223DEG 28KT 3122 8627 3116 8593 3093 8572

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

97-OLIVER

The radar

The Ft Rucker radar (KEOX), 17 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Dale

When
May 10, 1:56 AM CST
Where
Dale County, Midland City
Measured
1 in hail
Reported by
Social Media
Coordinates
31.310, -85.490

Thunderstorm Wind, Coffee

When
May 10, 2:01 AM CST
Where
Coffee County, 0.69 mi N of Elba
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
31.420, -86.070

A tree fell on a house near the hospital.

Thunderstorm Wind, Dale

When
May 10, 2:24 AM CST
Where
Dale County, 0.91 mi NE of Ariton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.610, -85.700

A tree was blown down on CR72 just outside of Ariton.

Thunderstorm Wind, Dale

When
May 10, 2:34 AM CST
Where
Dale County, 1.5 mi NNW of Skipperville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.570, -85.550

A tree was blown down on CR33.

Thunderstorm Wind, Geneva

When
May 10, 2:40 AM CST
Where
Geneva County, 2.74 mi WSW of High Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.130, -85.770

A tree was blown down on County Road 41.

Thunderstorm Wind, Geneva

When
May 10, 2:45 AM CST
Where
Geneva County, 1.5 mi SSE of Dundee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.100, -85.660

A tree was blown down along Highway 52.

Thunderstorm Wind, Geneva

When
May 10, 2:55 AM CST
Where
Geneva County, 1.82 mi NW of Malvern
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.150, -85.530

A tree was blown down along S County Road 49.

Tornado, Houston

When
May 10, 3:02 AM CST to 3:20 AM CST
Where
Houston County, 0.9 mi SE of Memphis to 2.06 mi SW of Love Hill
Rating
EF0
Path length
4.43 mi
Path width
125 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.121, -85.359

A tornado touched down along Hooper Cherry Road early on the morning of May 10th. Initial damage was to trees. Additional damage occurred along A.J. Register Road, where significant damage to outbuildings was noted. The tornado continued southeastward, crossing Cottonwood Road near County Road 33. Roof damage to farm buildings was observed here. Additional tree and roof damage was noted along Gene Terry Road south of Nobles Road. The tornado dissipated shortly after this point. The damage was consistent with an EF-0 rating and maximum winds of approximately 85 mph. Special thanks to Houston County EMA for assistance with this damage survey.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyThe tornado archive for Alabama, 2024Warnings in Alabama, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185703, 1185704, 1185705, 1185706, 1185707, 1185708, 1185709, 1185753.